Hail, Hamilton
- When
- June 30, 3:28 PM MST
- Where
- Hamilton County, 5.53 mi S of Medway
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.940, -101.870
The hail was brief in duration.
Higher terrain thunderstorms drifted into far western Kansas during the evening and produce widely scattered severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Higher terrain thunderstorms drifted into far western Kansas during the evening and produce widely scattered severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 30, 1:26 PM MST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 326 PM CDT TUE JUN 30 2009 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST DIFFICULTIES IN THE SHORT TERM ARE WITH TEMPERATURES. THERE ISNT MUCH TO TALK ABOUT IN THE MID AND UPPER LEVELS TODAY AS A RIDGE DOMINATES MUCH OF THE WEST AND A TROF CONTROLS THE EASTERN HALF OF THE COUNTRY. SIGNIFICANT UPPER JETS ARE CONFINED TO CANADA AND EAST OF KANSAS. AFTERNOON SURFACE ANALYSIS SHOWS A COOL FRONT SLOWLY SAGGING SOUTHWARD ACROSS NORTHERN KANSAS AS HIGH PRESSURE BUILDS IN FROM THE NORTH. NOTHING IS HAPPENING ALONG THE FRONT EXCEPT FOR A WIND SHIFT AT THE MOMENT. HOWEVER, TEMPS ARE QUITE COOL FOR THE LAST AFTERNOON OF JUNE ACROSS NEBRASKA WITH MOSTLY LOW TO MID 70S. YESTERDAYS CONVERGENCE BOUNDARY IS NOW WELL INTO OKLAHOMA AND OF NO IMPORTANCE TO SW KANSAS. REFLECTIONS OF THE LEE TROF CONTINUE TO STRETCH ALONG THE FRONT RANGE FROM CANADA TO MEXICO. CURRENTLY, SKIES ARE MOSTLY CLEAR ACROSS SW KANSAS. TEMPS ARE ON TRACK TO REACH OUR HIGHS FOR TODAY, ESPECIALLY SINCE AS WE MIX OUT, HUMIDITIES ARE DROPPING LIKE A ROCK. THE DEWPOINT IN DODGE CITY HAS DROPPED INTO THE MID 40S OVER THE LAST FEW HOURS, FOR EXAMPLE. WITH LITTLE IN THE WAY OF A LOW LEVEL TRIGGER OR UPPER DYNAMICS AND GIVEN THAT MOISTURE IS QUITE LOW, AM NOT EXPECTING ANY CONVECTION THIS AFTERNOON OR EVENING. CANT RULE OUT A STRAY STORM NEAR THE COLORADO BORDER AS UPSLOPE FLOW DEVELOPS, BUT MEAN FLOW IS NORTHERLY WHICH SHOULD KEEP ANY STORMS ON THE COLORADO SIDE OF THE BORDER. WE STILL HAVE SLIGHT CHANCE POPS GOING IN OUR FAR WEST AND AM PLANNING TO LEAVE THAT IN. ALSO, CANT TOTALLY RULE OUT SOMETHING ALONG THE FRONT BUT ODDS ARE AGAINST IT, SO I HAVENT MEDDLED WITH GOING POPS MUCH. FOR TONIGHT, THE MODELS SHOW THE SFC HIGH TO OUR NORTH TO DROP IN OVER WESTERN KANSAS. PRECIP IS NOT FORECAST BUT I DID LOWER TONIGHTS LOWS AS THE INCOMING AIRMASS IS COOLER THAN EXPECTED. IN THE FACE OF THE COOL AIRMASS, AM MILDLY CONCERNED ABOUT THE BUST POTENTIAL OF TOMORROWS HIGHS. WE HAVE UPPER 90S TO NEAR 100 GOING. THE MODELS ARE CONSISTENT IN MIXING THE AIRMASS QUICKLY AND DEVELOPING MODERATE SOUTHERLY FLOW SO WE SHOULD WARM UP QUICKLY AS A RESULT. HAVE KEPT HIGHS FOR TOMORROW IN TACT. IT LOOKS AS IF A S/WAVE WILL COME OVER THE RIDGE TOMORROW NIGHT AND THE MODELS HINT AT A MCS BREAKING OUT OVER NE CO/NW NEB AND SLIDING INTO ERN KS OVERNIGHT. SINCE IT WOULDNT TAKE MUCH ERROR TO BRING THAT MCS INTO OUR AREA, I HAVE BRUSHED OUR NE COUNTIES WITH SLIGHT CHANCE POPS. THURSDAY IS ANOTHER HIGH BUST POTENTIAL FORECAST. THE NAM AGGRESSIVELY KICKS THE LEE TROF TO THE EAST AND DRIVES A COLD FRONT THROUGH WESTERN KANSAS DURING THE DAY. AFTERNOON TEMPS COULD RANGE FROM THE LOW 100S ALONG THE OK BORDER TO THE UPPER 70S ALONG I70 IF THE NAM IS RIGHT. THE OTHER MODELS HAVE SOME VERSION OF THIS SCENARIO BUT ARE NOT NEARLY AS AGGRESSIVE. PLAN TO LEAN IN THE NAMS DIRECTION BUT NOT GO ALL THE WAY TO THAT SOLUTION YET. I INCREASED THE AREAL COVERAGE OF OUR GOING POPS FOR THU AFTERNOON (IE I BROAD-BRUSHED THE ENTIRE AREA) TO COVER THE UNCERTAINTY OF WHERE THE FRONT MIGHT END UP BUT I DECIDED AGAINST TRYING TO FINESSE TEMPS THAT FAR OUT. -WRIGHT DAYS 3-7... THE MAIN FORECAST CHALLENGES FOR THE EXTENDED PERIOD ARE CHANCES FOR THUNDERSTORMS INTO EARLY NEXT WEEK. THE GFS CONTINUES TO SHOW POST FRONTAL MOIST UPSLOPE FLOW FOR THE WEEKEND WITH MESOSCALE CONVECTIVE CLUSTERS BOTH ON SATURDAY AND SUNDAY MORNINGS. THIS IS DUE TO A NORTHERN BRANCH SHORTWAVE TROUGH LOWERING HEIGHTS OVER THE CENTRAL HIGH PLAINS AND HELPING TO PUSH A COLD FRONT ACROSS THE PLAINS. THE EC AND CANADIAN SHOW THE BEST CHANCES IN THE NORTH FA WHERE THE STRONGER UPPER LEVEL WEST TO NORTHWEST WINDS WILL BE. THE CONVECTIVE FORECAST DEPENDS ON WHERE FRONTAL BOUNDARIES OR OUTFLOW BOUNDARIES WILL BE, AND THIS WILL NOT BE AN EASY FORECAST. AT ANY RATE WILL KEEP POPS IN THE FORECAST THROUGH THE WEEKEND AND CONTINUE TO HEDGE WITH HIGHER PROBABILITIES IN THE NORTH. THEN FOR MONDAY AND TUESDAY WILL KEEP SMALL POPS MAINLY SOUTH. AFTERNOON HIGHS LOOK TO BE THE WARMEST ON FRIDAY AHEAD OF THE COLD FRONT THEN WITH 850MB TEMPS FORECAST TO COOL INTO THE UPPER TEENS AND LOWER 20S INTO MONDAY, THE HIGHS COOL INTO THE MID TO UPPER 80S. AFTER THAT UPPER RIDGING AND WARMING LOOK TO COME BACK INTO THE REGION WITH ENSEMBLES SUGGESTING A MEAN CENTRAL CONUS RIDGE. && .AVIATION... EXPECT VFR CONDITIONS INTO WEDNESDAY. THERE IS AN ISOLATED CHANCE FOR SOME THUNDERSTORMS NEAR GARDEN CITY AND WEST AFTER 4 PM INTO THE EARLY EVENING, HOWEVER LATEST RUC GUIDANCE HAS NO THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 99 69 96 / 10 10 10 20 GCK 61 100 66 95 / 10 20 10 20 EHA 63 99 66 94 / 20 20 20 20 LBL 63 100 67 95 / 10 10 10 20 HYS 61 97 67 90 / 10 10 20 30 P28 66 98 71 98 / 10 10 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN34/06/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 340 PM CDT TUE JUN 30 2009 KSZ030-031-043>046-061>066-074>081-084>090-012045- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 340 PM CDT TUE JUN 30 2009 /240 PM MDT TUE JUN 30 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS EVENING AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING AS A WEAK COOL FRONT SLIDES THROUGH WESTERN KANSAS. HOWEVER, ANY STORMS THAT FORM WILL NOT BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN ISOLATED THUNDERSTORM MAY DEVELOP ALONG THE KANSAS COLORADO BORDER ON WEDNESDAY...HOWEVER ANY ORGANIZED THUNDERSTORM ACTIVITY IS NOT EXPECTED OVER WESTERN KANSAS. A COLD FRONT WILL PUSH THROUGH WESTERN KANSAS THURSDAY WITH ANOTHER CHANCE FOR THUNDERSTORMS. A MOIST UPSLOPE LOW LEVEL FLOW REGIME IS THEN EXPECTED FRIDAY INTO THE HOLIDAY WEEKEND. THIS PATTERN IS FAVORABLE FOR ORGANIZED THUNDERSTORM ACTIVITY OVER SOUTHWEST KANSAS...SO STAY TUNED TO UPDATED FORECAST PRODUCTS CONCERNING THE HOLIDAY WEEKEND FORECAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC WRIGHT
The Goodland radar (KGLD), 159 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
The hail was brief in duration.
This wind was measured by the KSN Weatherlab at the Syracuse Jr/Sr High School.
There were a few stones the size of a quarter but most were nickel sized or less.
Thunderstorm winds were also about 55 mph and this report was relayed from the public to the Fire Department.
The resident estimated the winds at 60 mph.
Six to eight inch diameter tree limbs were broken, some of which brought down power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186064, 186069, 186065, 186066, 186068, 186070.